Gender transition hormone therapy may increase cardiovascular risk: study

by NCN Health And Science Team Last updated on March 29th, 2019,

Transgender people who’ve undergone hormone therapy may be at an elevated risk for cardiovascular events, a new study says.

People receiving estrogen and testosterone treatments as a part of their gender transition have an increased risk for heart attacks, strokes and blood clots, according to a study published Monday in the journal Circulation, though researchers note that the risk appears to decrease over time.

While receiving hormone therapy during a transition, transgender women had more than twice as many strokes, five times as many deep-vein clots and twice the rate of heart attacks as cisgender women. And transgender men had almost twice as many strokes, more than four times as many deep-vein clots and more than twice the rate of heart attacks as cisgender men.

Compared to cisgender women, transgender men also had more than a three-fold increase in heart attack risk.

“In light of our results, we urge both physicians and transgender individuals to be aware of this increased cardiovascular risk,” Nienke Nota, a researcher in the department of endocrinology at the Amsterdam University Medical Center and a study author, said in a news release.

The study analyzed transgender people who received hormone therapy between 1972 and 2015, but it didn’t account for other risk factors like smoking or eating habits.

The researchers, however, say that this study wasn’t meant to find the cause of the increased cardiovascular risk, just to point out that one exists.

Although, other research has attempted to determine what effect hormone therapy has on the heart, a 2018 study found that receiving estrogen and testosterone treatments may raise triglycerides in both transgender men and transgender women.

High triglycerides can increase any person’s risk for a heart attack, the CDC says.

“It may be helpful to reduce risk factors by stopping smoking, exercising, eating a healthy diet and losing weight, if needed before starting therapy, and clinicians should continue to evaluate patients on an ongoing basis thereafter,” Nota said.

Author

Avatar

NCN Health And Science Team

NCN Health And Science Team
Phone
Email

Leave a Reply